Display Settings:

Format

Send to:

Choose Destination
BMC Infect Dis. 2013 Jun 21;13:283. doi: 10.1186/1471-2334-13-283.

Myopericarditis and exertional rhabdomyolysis following an influenza A (H3N2) infection.

Author information

  • 1Department of Internal Medicine, Taoyuan Armed Forces General Hospital, Taoyuan County, Taiwan.

Abstract

BACKGROUND:

Acute myopericarditis and exertional rhabdomyolysis, two uncommon but well-described diseases with potentially life-threatening effects, are generally considered as independent clinical entities. However, they may in fact be pathophysiologically related under certain circumstances. This is the first ever report of influenza myopericarditis provoked by exertional rhabdomyolysis to the best of our knowledge.

CASE PRESENTATION:

A 25-year-old immunocompetent Chinese man presented with bilateral leg pain, dizziness, and shortness of breath on admission soon after completing vigorous training comprising running drills. Exertional rhabdomyolysis was diagnosed with 44 fold high serum creatine phosphokinase. Then he developed chest pain, pericardial effusion, changes of electrocardiography and positive troponin I suggestive of myopericarditis. Influenza A (H3N2) virus infection was confirmed by polymerase chain reaction analysis of nasopharyngeal wash samples. Other possible infective and autoimmune causes were excluded. Patient recovered completely with anti-inflammatory therapy and the supportive care.

CONCLUSION:

This case suggests that clinicians who treat patients with exertional rhabdomyolysis should be aware of the potential vulnerability to acute myopericarditis, especially in the presence of recent influenza A infection.

PMID:
23786640
[PubMed - indexed for MEDLINE]
PMCID:
PMC3698053
Free PMC Article

Images from this publication.See all images (2)Free text

Figure 1
Figure 2
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk